Discussions that mention lidoderm

Pain Management board


Thanks for all the advice. For those who are newer and don't know me, I've been a member here almost 3 years. I have gone through 14 varioius surgeries, mostly serious ones such as multple hip replacements, cspine fusion and knee reconstructions. I have Ehlers Danlos Syndrome type 3 which is excruciating as well as Osteoarthritis in all of my joints, colitis, IBS, CFS, FMS and my lumbar is herniated from L1 - L5, my tailbone is also "loose". Meaning basically it moves around, this is a result of having EDS.

I haven't been real active on the boards lately as I'm either busy or too tired.

I have suffered from Chronic pain since a young girl which first started with arthritis in my hip and knee. Back then doctors first started me on aspririn for many years which was a bad choice because it burnt a hole in my stomache.

Around age 18 I started on Darvocet along with anti-imflamatories. I was on that for several years with muscle relaxers added over time. During periods of surgery I was generally on Vicodin or Percocet.

In my late 20's / early 30's I went on Vicodin full time, this was before PM's really existed if you will. I went through a pain management course and sought out psychological help. After being on it some 5 or more years obviously it wasn't cutting it as my health itself was getting worse and my Rheumatologist upped me to Perocet. I was on those for several years until I started seeing my PM about 3, almost 4 years ago.

My PM kept me on the Percocet for about 8 more months and added some other meds like different muscle relaxors and a medication for MS which helps greatly with the muscle spams even tough I do not have MS. I also use a TENs unit, aquatic therapy in the warm months, Lidoderm patches and meditation and relaxation techniques.

3 Years ago I was put on MS Contin at 90mg to start. I was on that for over a year or so when I went through a period, like now, where I did not respond. The doctor switched me over to Methadone. I was on that for a month when the side effects where too much. Not only could I not keep my eyes open I could not even go to the bathroom. My bladder would regularly become distended. I had a host of side effects. I was not the same person I was when I was on the Morphine.

My speach was slurred, I couldn't remember anything and couldn't even function. I believe my dose was probably too high but regardless it didn't work out. I went back on the MSC.

I was on that for another two years at 90 mg with Ultram for BT until I started back on Cymbalta. Because there are warnings to not use Ultram with anti-depressants the doctor immediately took me off of it and left me with nothing for BT.

This is how he runs his practice. I don't know why he does not believe in any other meds for BT but he simply doesn't and I'm not about to push it as nearly all PM's in my area only do injections and I am not going that route again because my cartilage is totally shot in my knees and shoulders from injections over the last 30 years.

Furthermore my doctor will not prescribe Oxycontin. There are many PM's who refuse to prescribe this because it is a highly sought after drug for abuse as opposed to MSC or Methadone. I asked him about this and this is what he told me.

He said that it wasn't that he didn't trust me but that this was in fact his policy. Additionally stronger levels of Oxy make me quite sick as when my neck was fused I was on it for about two weeks then dosed down to Percocet again. At that point is when I sought out a PM.

At one point I was on Avina and it was totally useless after 12 or more hours. This was during a period prior to doctors prescribing it twice daily. The reason I was put on the Avinza was because MSC makes me quite nauseous. I was put back on the MSC and given a medication to control the nausea which has helped greatly.

After my hip was replaced I was having severe pain and so he increased my medications again in October to 180mg of MSC. He's been very good at giving increases because I normally do not ask for them. He works with me and I really do like him even if I don't agree with the BT situation. I try to work with him the best I can and am very realistic. I know that I will never have 100% relief and have known this since I was very young. EDS is a very painful condition that can not be surgically corrected.

As posted before, in the begining of January I found I could barely walk and this is when he decided to try me on the patch, feeling it would give me better coverage and make my mornings better.

When on the MSC I never had problems with being tired I had quite the opposite. I never slept. It is only with the Methadone that caused the severe sleeping problem. I was taking well over 150mgs of Elavil which did nothing for sleep. Most people only take 25 to 50mgs tops.

I now take 1mg Xanex XR, 2 flexeril and 3mgs of Lunesta when on the MSC could sleep for 3-4 hours at a time. I've tried nearly every sleeping pill there is with no luck. I would take as many as 4 Sonnotta's at a time (prescribed that way by my doctor) and those didn't even knock me out. I would be wide awake 2 hours later and if you are not familiar with it, it is a strong but short acting sleeping medication. Since starting the patch I of course have lowered all doses and stopped the flexeril because I sleep so much.

I put a new patch on yesterday and don't feel as tired today nor last night. I didn't sleep well at all, up every hour. What I'm finding is that it is the 2nd day or so that the tiredness sets in and continues until I change my patch. I do get a level of relief after a certain point but it doesn't last as long as I believe it should. What concerns me the most is that I just can't stay away.

Thankfully I have a very understanding and loving husband who is there for me. He didn't complain that I couldn't get out of bed yesterday to cook dinner, he never does because he has days where he has a hard time too. We have a fantastic relationship and that really helps because I often use him as a sounding board as to what he thinks I should do and what he's noticed different about me. He definately lets me know if he notices a change in my mood or sleeping habits which is very helpful.

I see the doctor in two weeks and I'm trying my best to wait it out. It is very imporant to me that I continue to have a good relationship with my PM and not have him feel that I'm not trying and willing to let it ride for the full month to ensure that it is or isn't working. I do find that the patch is less harsh on my bowels as the MSC is. The only real side effect I feel is the sleepyness and of course an increase in pain levels. Once in a blue moon I feel nauseous but it's nothing my nausea medication can't control.

One thing I did notice for a patch that's supposed to stick better than the other brand I can only wonder what will happen with the Sandoz. I noticed when I took off my last patch yesterday it just fell off. I do put tape over the patch to help it to stay on just in case. I'm concerned if these puppies won't stick then the Sandoz will be even worse!

Thanks for listening
Barbie